Drug-induced Acute Pancreatitis in a Bodybuilder

A Case Report

Seyed Ali Safizadeh Shabestari; Samuel B. Ho; Priyadarshini Chaudhary; Rahul A. Nathwani

Disclosures

J Med Case Reports. 2022;16(114) 

In This Article

Discussion

The etiology of acute pancreatitis can be challenging, even after the most common causes have been ruled out. Our patient provided the first four components of the IAP/APA evidence-based guidelines for the initial diagnostic workup of acute pancreatitis: (1) a detailed personal history, (2) a family history, (3) a physical examination, and (4) laboratory tests (that is, liver enzymes, calcium, triglycerides).[4] Multiple imaging studies, IgG4 testing, and genetic testing eliminated common causes of acute pancreatitis. Also, the elevated creatine protein kinase, slightly elevated AST, and normal troponin were probably due to a skeletal muscle source that is not uncommon among body builders.[5] In addition, the patient may have mild hepatitis secondary to the use of anabolic steroids, and further workup did not reveal any other causes, such as viral, autoimmune, or metabolic causes of hepatitis. However, since the etiology could not be determined after this workup, and the patient admitted to taking AAS, growth hormone, and clenbuterol, we presumed that this was a case of DIAP. Although drug-related causes of acute pancreatitis are rare overall (0.1–2%), numerous drugs have been reported to cause acute pancreatitis.[8–11] As most of the knowledge of DIAP comes from case reports and case series, the actual incidence may be higher.[9,12] Among the most common are analgesics and antiinflammatory medications, accounting for approximately 30%, followed by antimicrobials and cardiovascular and immunomodulatory drugs (mainly azathioprine and 6-mercaptopurine).[13] If the symptoms follow drug administration in a close temporal sequence, improve after cessation of the drug, and reappear after repeated exposure, then causality is classified;[14] however, in practice, rechallenge with the putative offending drug is rarely done.

The wide range of drugs implicated as causes of DIAP have been well described.[9] After analysis of these reviews and a comprehensive literature search, we concluded that there have been no previous reports of possible drug-induced acute pancreatitis caused by this type of drug combination or by these individual components: fluoxymesterone, mesterolone, drostanolone propionate, stanozolol, tamoxifen, testosterone enanthate, and testosterone propionate. A literature review of Medline and PubMed Central for case reports, using the search terms "growth hormone," "pancreatitis," and "athlete," yielded only two results, one of which was a case of acute pancreatitis caused by arginine in a 16-year-old athlete.[15] Furthermore, using the search terms "bodybuilder" and "pancreatitis" resulted in only two case reports.[16,17] After an extensive literature search, we believe that this is the first reported case of possible AAS/clenbuterol/growth-hormone-induced acute pancreatitis. However, there have been previous reports of acute pancreatitis associated with trenbolone acetate[16] and tamoxifen[18] intake. Table 2 compares our patient's case with published data in the literature related to drug-induced acute pancreatitis in athletes and bodybuilders. It is challenging to perform a causality assessment for the drugs in this patient as he was using multiple bodybuilding supplements concomitantly and stopped them altogether. A causality assessment using the Naranjo scale or the modified scale proposed by Weissman et al.[19] should be performed for each potential agent to distinguish between them. There are numerous case reports of gonadal hormones causing acute pancreatitis, and there is a high likelihood that these are causative; however, it may be more likely that the multiple different drugs and drug categories involved in this case play a unique role in causing acute pancreatitis. Meczker et al. found in a recent systematic review of 1060 cases of DIAP that gonadal hormones were implicated in 2.36% of all cases of DIAP, whereas multidrug use was implicated in 7.36%.[9]

The exact mechanism of how these drugs induce pancreatitis remains unknown, but postulated theories have included pancreatic duct constriction with localized angioedema and arteriolar thrombosis, hypersensitivity reactions and cytotoxic and metabolic effects.[12] The exact effects of AAS[20] and growth hormone[21] on DIAP are not well understood. Predictions are that AAS can induce an immune-mediated inflammatory response, direct cellular toxicity, pancreatic ductal constriction, arteriolar thrombosis, and metabolic effects in the pancreas,[20] and it is observed in pediatric studies that growth hormone causes secretion of pancreatic enzymes.[22] Animal studies have shown that arginine, which is a potent secretagog of growth hormone, causes direct damage to the pancreatic acinar cells and dose-related necrotizing pancreatitis in rats.[15]

Among the young and athlete population, performance-enhancing drugs (PED), most notably AAS, carry a significant risk of harmful side effects. Along with aesthetic and athletic benefits such as increased muscle mass, documented adverse effects include myocardial infarction,[23] liver injury, kidney dysfunction, testicular atrophy, gynecomastia, and acne.[16] Growth hormone is another drug that is used by approximately 5% of US high-school students with doses up to 20 times the therapeutic level and commonly consumed as an adjunct to AAS in cycles of 4–6 weeks.[24] However, prior case reports on growth-hormone-induced acute pancreatitis are from growth-hormone-deficient children on treatment.[25] In addition to literature search on growth hormone, we found only one report on an animal study on the effects of clenbuterol on the pancreas. Guilhermo et al. have reported on the performance-enhancing effect of the acute administration of clenbuterol in horses and increased insulin secretion of pancreatic beta-2 adrenergic receptors.[26] However, this would not explain the occurrence of pancreatitis in mans. Overall, the mechanisms of pathology caused by PEDs, such as anabolic steroids, are better understood in the liver and kidney than the pancreas.[1]

In our patient, magnetic resonance cholangiopancreatography (MRCP) and endoscopic ultrasound were not conducted to investigate for pancreatic divisum and occult microlithiasis, respectively, because of the rapid response to therapy, lack of history of a previous attack, and negative CT and ultrasound imaging. The patient was followed up for 1 year with no recurrent attacks and in the absence of drug use. The patient was not rechallenged because of the potential risks of recurrent pancreatitis. Of note is the lack of testing for genetic susceptibility for pancreatitis and to rule out familial forms of pancreatitis in most prior reports of drug-induced acute pancreatitis. Since the implication of specific drugs as a cause of acute pancreatitis is a diagnosis of exclusion, these rare genetic causes of pancreatitis must be ruled out before implicating the drug, as we have done in the current case.

processing....